Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 109, NWS Norman, OK

April 23, 2021Archer County, Wichita County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2021, 8:14 PM CDT for Archer County, Wichita County, Texas. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2021, 8:14 PM CDT (01:14 UTC)
Expired
Apr 23, 2021, 9:00 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Archer County, TX, Wichita County, TX

The radar

The Altus AFB radar (KFDR), 55 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 8:24 PM CDTHAIL 1Holliday, TX
Apr 23, 8:35 PM CDTHAIL 2.53 S Holliday, TX
Apr 23, 8:45 PM CDTHAIL 12 Nw Wichita Falls, TXREPORT FROM MPING: QUARTER (1.00 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 8:02 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

201 
WUUS54 KOUN 240114
SVROUN
TXC009-485-240200-
/O.NEW.KOUN.SV.W.0109.210424T0114Z-210424T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
814 PM CDT Fri Apr 23 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Archer County in northern Texas...
  Southern Wichita County in northern Texas...

* Until 900 PM CDT.

* At 814 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Iowa Park, moving east at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Western Wichita Falls, Iowa Park, Holliday, Sheppard AFB, Mankins,
  northeastern Lake Diversion, Pleasant Valley and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3381 9895 3394 9895 3406 9867 3401 9844
      3373 9870
TIME...MOT...LOC 0114Z 277DEG 17KT 3391 9880 

HAIL...1.50IN
WIND...60MPH
 
$$

Ware
1 follow-up statement
268 
WWUS54 KOUN 240128
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
828 PM CDT Fri Apr 23 2021

TXC009-485-240200-
/O.CON.KOUN.SV.W.0109.000000T0000Z-210424T0200Z/
Archer TX-Wichita TX-
828 PM CDT Fri Apr 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTH CENTRAL ARCHER AND SOUTHEASTERN WICHITA COUNTIES...

At 827 PM CDT, a severe thunderstorm was located over Holliday, 
moving east at 20 mph. Quarter size hail was recently reported in 
Holliday.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Western Wichita Falls, Iowa Park, Holliday, Sheppard AFB, Pleasant
Valley and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3387 9887 3400 9875 3404 9856 3401 9844
      3373 9870
TIME...MOT...LOC 0127Z 277DEG 17KT 3390 9872 

HAIL...1.50IN
WIND...60MPH
 
$$

Ware

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:27 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 23, 6:27 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Norman OK
627 PM CDT Fri Apr 23 2021

...New AVIATION, UPPER AIR...

.UPDATE...
Issued at 1032 AM CDT Fri Apr 23 2021

The upper trough is currently tracking across CO/NM and the
surface low continues to develop over the TX panhandle. Low-
level moisture will continue to advect into our area through
this evening. Latest mesoanalysis data shows steep lapse rates in
place and increasing MUCAPE indicates destabilization is
underway over western/southern Oklahoma and north TX. Increased
POPs for 18Z Friday through 06Z Saturday, as CAMS suggest
widespread convection across portions of western north Texas and
southern Oklahoma around mid- day. Some of these storms may be
strong to severe.

The surface low is prog'd to track southeast along the Red River
and strong to severe thunderstorms are likely to develop over
southwest Oklahoma by early evening. CAMS suggest storms will grow
upscale along the front with perhaps a bowing segment as it moves
through south-central Oklahoma later this evening. Very large
hail, damaging winds, and an isolated tornado are possible.

Thompson

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 159 PM CDT Fri Apr 23 2021

The upper trough is currently tracking across CO/NM and the
surface low continues to develop over the TX panhandle. Low-
level moisture will continue to advect into our area through
this evening. Latest mesoanalysis data shows steep lapse rates in
place and increasing MUCAPE indicates destabilization is
underway over western/southern Oklahoma and north TX. Increased
POPs for 18Z Friday through 06Z Saturday, as CAMS suggest
widespread convection across portions of western north Texas and
southern Oklahoma around mid- day. Some of these storms may be
strong to severe.

The surface low is prog'd to track southeast along the Red River
and strong to severe thunderstorms are likely to develop over
southwest Oklahoma by early evening. CAMS suggest storms will grow
upscale along the front with perhaps a bowing segment as it moves
through south-central Oklahoma later this evening. Very large
hail, damaging winds, and an isolated tornado are possible.

Thompson

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 159 PM CDT Fri Apr 23 2021

Gusty winds Saturday morning behind the front will decrease through
the day as the surface ridge quickly builds over the area. The
airmass behind the front will not offer much change in temperatures,
as highs reach near 70 to the mid 70s across southwest OK by
Saturday afternoon. As the surface high slides eastward and upper
ridging builds overhead temperatures will warm further Sunday. Lee
cyclogenesis east of the Rockies will tighten the pressure gradient
over the area during the day, which will lead to a period of gusty
south winds, especially across western OK. This will increase fire
weather concerns on Sunday across extreme western portions of the
area to the west of a dryline, with similar conditions possible
Monday and Tuesday (depending on dryline positioning this may end up
confined to the TX/OK panhandles).

A deep trough approaches by Tuesday, with models continuing to
disagree on timing and amplitude of the trough. Moisture return no
longer looks to be a question as models advertise now agree on a
deeper, slower trough with more meridional flow. There are still so
me timing differences, however, with the GFS faster and further east
with the dryline on Tuesday (central OK) and the ECM slower and
further west (western OK or the TX panhandle). Given such a deep
trough the slower solution seems more likely (and appears to be the
trend in the models the last few days). The slowing of the trough
may linger the severe risk into Wednesday for at least eastern
portions of the area and may also increase the risk for flooding
concerns. Bottom line, the ingredients still appear favorable for
severe weather in our area Tuesday (and perhaps Wednesday as well),
but details still remain unclear on exactly where and when the
greatest threat will occur.

The front should clear the area by Wednesday night, but the upper
trough will linger overhead through the end of the week. This should
keep temperatures cooler than average to end the week with dry
conditions.

Ware

&&

.AVIATION...
(00Z TAFS)
Issued at 618 PM CDT Fri Apr 23 2021

Mostly IFR/MVFR conditions are expected this evening through the
overnight hours. Showers and thunderstorms are expected to impact
all TAF sites this evening and into the overnight. The primary
threats with these thunderstorms are large hail and wind gusts up
to 80 mph. A cold front is expected to move through the area this
evening, with winds shifting back to the the ENE tomorrow at the
end of the period.

&&

.UPPER AIR...
Issued at 618 PM CDT Fri Apr 23 2021

An Upper Air flight is planned for 00Z on 04/24..

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  69  48  79 /  90  10   0   0
Hobart OK         49  72  47  85 /  90   0   0   0
Wichita Falls TX  53  73  49  86 /  70   0   0   0
Gage OK           43  71  48  88 /  40   0   0   0
Ponca City OK     51  69  46  78 / 100  10   0   0
Durant OK         55  73  49  80 /  90  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....08
AVIATION...13
Hazardous weather outlook, Apr 23, 2:30 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
230 PM CDT Fri Apr 23 2021

OKZ004>048-050>052-TXZ083>090-241930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
230 PM CDT Fri Apr 23 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Severe thunderstorms are expected this afternoon and evening
across Oklahoma and northern Texas. Severe thunderstorms this
afternoon and evening across western north Texas and southwestern
OK may contain hail up to the size of baseballs, damaging wind
gusts around 70 mph, and an isolated tornado are possible.

During the evening hours, thunderstorms are expected to become
more numerous across central and south central Oklahoma. These
storms will mainly pose a risk of large hail and damaging winds.
As storms move east of Interstate 35 this evening, the hail threat
is expected to decrease some, but damaging winds will still be a
concern.

Heavy rainfall and localized flooding are also a concern,
especially across central and southern OK as several rounds of
storms are expected this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Severe thunderstorms will be possible next Tuesday across most of
the region.

.Fire Weather...
Elevated to Near Critical fire weather conditions are possible
across western Oklahoma and western north Texas Sunday through
Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 23, 7:17 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
717 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             5 SW HARROLD            34.03N 99.09W
04/23/2021  E2.00 INCH       WILBARGER          TX   PUBLIC

            TWITTER REPORT WITH PICTURE. 1.5 TO 2.0 INCH HAIL.

&&

JT
Local storm report, Apr 23, 7:21 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             3 ESE HARROLD           34.06N 98.99W
04/23/2021  E1.00 INCH       WILBARGER          TX   STORM CHASER

            HWY 240 AND FM125 NEAR ELECTRA

&&

JT
Special weather statement, Apr 23, 7:24 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
724 PM CDT Fri Apr 23 2021

OKZ023-038-240100-
Caddo OK-Comanche OK-
724 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Caddo and northern
Comanche Counties Until 800 PM CDT...

AT 723 PM CDT, a strong thunderstorm was located over western Fort
Sill, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

LAT...LON 3495 9852 3495 9811 3463 9814 3456 9854
      3472 9869
TIME...MOT...LOC 0023Z 225DEG 29KT 3471 9853

TL
Local storm report, Apr 23, 8:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
800 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             ELECTRA                 34.03N 98.92W
04/23/2021  E1.75 INCH       WICHITA            TX   TRAINED SPOTTER

&&

RCB
Special weather statement, Apr 23, 8:00 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
800 PM CDT Fri Apr 23 2021

OKZ023-027-038-240130-
Grady OK-Caddo OK-Comanche OK-
800 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR southern Grady...southeastern
Caddo and northeastern Comanche Counties Until 830 PM CDT...

AT 758 PM CDT, a strong thunderstorm was located 6 miles southeast of
Cyril, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Chickasha, Rush Springs, Cyril, Cement, Norge, Agawam, Ninnekah, Acme
and Laverty.

LAT...LON 3470 9808 3479 9819 3489 9823 3511 9799
      3478 9772
TIME...MOT...LOC 0058Z 231DEG 32KT 3484 9812

JP
Special weather statement, Apr 23, 8:04 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
804 PM CDT Fri Apr 23 2021

OKZ039-044-240130-
Cotton OK-Stephens OK-
804 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Cotton and western
Stephens Counties Until 830 PM CDT...

AT 802 PM CDT, a strong thunderstorm was located 7 miles north of
Corum, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Duncan, Marlow, Corum and Empire City.

LAT...LON 3448 9823 3451 9819 3451 9814 3454 9814
      3467 9794 3463 9784 3448 9774 3433 9812
TIME...MOT...LOC 0102Z 231DEG 32KT 3447 9808

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:01 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger44 min
Apr 23, 7:06 PM CDTSevere Thunderstorm WarningOUNHardeman39 min
Apr 23, 7:32 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger43 min
Apr 23, 7:44 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita46 min
Apr 23, 7:52 PM CDTSevere Thunderstorm WarningOUNClay, Wichita37 min
Apr 23, 8:18 PM CDTSevere Thunderstorm WarningOUNClay, Wichita42 min
Apr 23, 8:33 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita42 min
Apr 23, 8:44 PM CDTSevere Thunderstorm WarningOUNClay31 min
Apr 23, 8:46 PM CDTAreal Flood AdvisoryOUNWichita3 hr
Apr 23, 9:02 PM CDTSevere Thunderstorm WarningOUNArcher, Clay43 min
Apr 23, 9:12 PM CDTSevere Thunderstorm WarningOUNClay48 min
Apr 23, 9:27 PM CDTSevere Thunderstorm WarningOUNArcher, Clay48 min
Apr 23, 9:44 PM CDTSevere Thunderstorm WarningOUNClay46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.